South Carolina, 2012Tornadoes and Hail in South Carolina, February 24, 2012
February 24, 2012 · NWS CAE · 11 events in 7 counties and zones
A squall line moved through the CSRA and Midlands producing wind damage, large hail, and two book end tornadoes. Several homes were severely damaged and there were widespread trees and powerlines down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $592,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line moved through the CSRA and Midlands producing wind damage, large hail, and two book end tornadoes. Several homes were severely damaged and there were widespread trees and powerlines down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 24, 12:04 PM EST, 38 minutes earlier.
Area forecast discussion, Feb 24, 12:04 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1204 PM EST FRI FEB 24 2012
.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE REGION LATE THIS AFTERNOON AND
EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF
THE FRONT WITH SOME STORMS POSSIBLY BECOMING SEVERE. WINDY
CONDITIONS WILL EXIST THIS AFTERNOON AS WELL. COOLER HIGH
PRESSURE WILL BUILD INTO THE AREA TONIGHT AND REMAIN IN CONTROL
THIS WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE...THUNDERSTORMS AHEAD OF THE APPROACHING COLD FRONT
CONTINUE TO MOVE THROUGH THE MIDLANDS WITH TORNADO WATCH 35
CONTINUING THROUGH 4PM. ALTHOUGH THUNDERSTORMS REMAIN ACROSS THE
CENTRAL AND WESTERN MIDLANDS FOCUS IS BEGINNING TO SHIFT TO THE
EASTERN MIDLANDS AND SOUTHERN CSRA WHERE BREAKS IN THE CLOUDS HAVE
PUSHED TEMPERATURES INTO THE MID 70S. CURRENT THREAT APPEARS
REDUCED ALONG AND NORTH OF I-20 DUE TO CLOUD COVER AND CONVECTIVE
ACTIVITY CROSSING THE AREA WITH INCREASED POTENTIAL DUE TO
CONVECTIVE INSTABILITY SOUTH OF I-20. UPDATE ALREADY OUT TO ADJUST
POPS...CLOUDS AND TEMPERATURES TO REPRESENT THE CURRENT SCENARIO.
PREVIOUS DISCUSSION...CONVECTION DEVELOPING ACROSS CENTRAL
GEORGIA AT 14Z MOVING RAPIDLY NORTHEAST INTO THE MIDLANDS/CSRA.
TORNADO WATCH ISSUED FOR MIDLANDS/CSRA UNTIL 400 PM. EXPECT SEVERE
THUNDERSTORM THREAT TO INCREASE DURING THE MORNING INTO THE EARLY
AFTERNOON AHEAD OF APPROACHING COLD FRONT WITH STRONG DEEP LAYER
SHEAR AND MODERATE INSTABILITY.
LATEST MESOANALYSIS INDICATES A CONTINUING NORTHWARD SURGE OF LOW
TO MID 60S DEWPOINTS WITHIN THE WARM SECTOR OVER THE SOUTHEASTERN
STATES. STRONG MOISTURE FLUX WAS ALSO NOTED ACCOMPANIED BY A 50-60
KNOT LOW LEVEL JET ON THE KCAE VAD WIND PROFILE. LIFTED INDEX
VALUES ARE ALREADY AROUND -2 TO -3 IN THE CSRA WITH SEVERAL
COMPOSITE INDICES ALREADY SUPPORTIVE OF STRONG TO SEVERE STORMS IF
THEY WERE PRESENT. 0-6KM SHEAR VALUES ARE IN EXCESS OF 60 KNOTS
AND WILL INCREASE FURTHER THROUGH THE AFTERNOON. REASONABLE
CONFIDENCE THAT SEVERE WEATHER WILL OCCUR SOMEWHERE ACROSS THE
CAROLINAS SUPPORTED BY SEVERAL HI-RES WRF MODELS INDICATING A
LINE OF CONVECTION...OR LINE SEGMENTS...DEVELOPING THIS MORNING
JUST AHEAD OF THE APPROACHING FRONTAL BOUNDARY AND STRENGTHENING
THE STORMS THROUGH THE AFTERNOON AS THEY MOVE INTO THE FORECAST
AREA LATE MORNING AND EARLY AFTERNOON.
SPC HAS OUTLOOKED THE FORECAST AREA IN A SLIGHT TO MODERATE RISK
OF SEVERE WEATHER WITH THE MAIN THREAT BEING DAMAGING WINDS WITH A
CHANCE OF TORNADOES AS WELL. THERE IS A POSSIBILITY THIS COULD BE
A SIGNIFICANT DAMAGING WIND EVENT AND WILL NEED TO BE MONITORED.
DESPITE THE SEVERE THUNDERSTORM RISK...WINDS WILL BE STRONG TODAY
DUE TO MIXING DOWN OF THE VERY STRONG LOW LEVEL WINDS AND
THEREFORE WILL BE ISSUING A LAKE WIND ADVISORY. THERE IS POTENTIAL
FOR A FEW WIND GUSTS TO APPROACH THE WIND ADVISORY CRITERIA OF 40
KNOTS BUT AM NOT CONFIDENT ENOUGH TO ISSUE THE WIND ADVISORY.
TEMPERATURES TODAY WILL BE TRICKY AS STRONG GRADIENT WINDS
OVERNIGHT HAVE KEPT THE BOUNDARY LAYER MIXED AND VERY WARM AND
CLOUDS WILL HAVE SOME IMPACT ON THE AMOUNT OF INSULATION THAT CAN
TAKE PLACE. HAVE DECIDED TO BUMP UP MAX TEMPERATURES TODAY THOUGH
DUE TO THE WARM START AND ANY AMOUNT OF SUNSHINE WOULD BE ENOUGH
TO PUSH TEMPERATURES INTO THE MID AND UPPER 70S.
THE FRONT SHOULD PUSH THROUGH THE AREA BY 00Z WITH STORMS PUSHING
EAST OF THE FORECAST AREA BEING REPLACED BY CLEARING SKIES AND
BUILDING HIGH PRESSURE. WINDS WILL STAY UP THROUGH THE NIGHT AND
OVERNIGHT LOWS WILL RESULT FROM THE AMOUNT OF COLD ADVECTION THAT
CAN TAKE PLACE. FORECAST LOWS ARE EXPECTED TO FALL IN THE UPPER
30S TO LOWER 40S.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
HIGH PRESSURE WILL BUILD OVER THE AREA ON SATURDAY WITH A DRY
AIRMASS IN PLACE PROVIDING MOSTLY CLEAR SKIES. TEMPERATURES WILL
BE IN THE UPPER 50S TO AROUND 60 WITH A COOLER AIRMASS IN PLACE.
OVERNIGHT LOWS WILL BE IN THE UPPER 20S TO LOWER 30S SATURDAY
NIGHT. SUNDAY FEATURES SURFACE HIGH PRESSURE REMAINING OVER THE
FORECAST AREA WHILE AN UPPER DISTURBANCE WILL PASS BY TO THE
SOUTH. MODEL DATA SUGGESTS THAT THE BEST CHANCES FOR RAIN SUNDAY
AND SUNDAY NIGHT WILL REMAIN SOUTH OF THE FORECAST AREA BUT WILL
CONTINUE TO MENTION A SLIGHT CHANCE OF RAIN ACROSS THE SOUTHERN
HALF OF THE FORECAST AREA IN CASE THIS DISTURBANCE ENDS UP
SHIFTING A BIT FURTHER NORTH. A BLANKET OF HIGH CLOUDS WILL HAVE
AN IMPACT ON THE MAX TEMPERATURES SUNDAY ALONG WITH A PERSISTENT
NORTHERLY COMPONENT TO THE WIND...RESULTING IN HIGHS IN THE MID
50S. OVERNIGHT LOWS SUNDAY NIGHT SHOULD BE WARMER THAN SATURDAY
NIGHT WITH CLOUD COVER AND AIRMASS MODIFICATION.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
LITTLE CHANGE MADE DURING THIS PERIOD. MODELS ARE IN GOOD
AGREEMENT THROUGH THE LONG TERM WITH SOME MINOR DIFFERENCES IN
TIMING AND INTENSITY...HOWEVER OVERALL PATTERN IS VERY SIMILAR.
WEAK DISTURBANCE ALONG WEAK FRONTAL BOUNDARY OVER THE NORTHERN
GULF WILL BEGIN TO MOVE NORTHWARD SUNDAY NIGHT AND MONDAY AS LOW
PRESSURE OVER THE SOUTHERN PLAINS DEEPENS AND MOVES EASTWARD. THIS
WILL PUSH A WEAK WARM FRONT THROUGH THE REGION ON TUESDAY WITH A
COLD FRONT APPROACHING THE FORECAST AREA WEDNESDAY. HIGH PRESSURE
ALONG WITH DRIER AIR WILL MOVE INTO THE REGION FOR WEDNESDAY NIGHT
AND THURSDAY. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR
NORMAL MONDAY THEN ABOVE NORMAL TUESDAY THROUGH THURSDAY.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VARIABLE CONDITIONS IN SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING...THEN CONDITIONS IMPROVING OVERNIGHT. SHOWERS AND
THUNDERSTORMS CONTINUE MOVING ACROSS THE TAF SITES WITH SOME HEAVY
RAIN REDUCING VISIBILITIES TO AROUND 1SM. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO CROSS THE TAF SITES THROUGH THIS
EVENING WITH THE FRONT MOVING OFFSHORE AROUND 25/00Z. CIGS WILL
IMPROVE TO VFR BY 25/04Z WITH THE REMAINDER OF THE PERIOD VFR.
OTHER FOCUS IS ON WINDS AS WINDS BETWEEN 2 KFT AND 5 KFT RUNNING
20 TO 60 KNOTS. THIS WILL KEEP WINDS STRONG AND GUSTY THROUGH THE
END OF THE TAF PERIOD.
EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS ARE POSSIBLE
TUESDAY INTO WEDNESDAY AHEAD OF ANOTHER COLD FRONT.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 PM EST SATURDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 PM EST SATURDAY FOR GAZ040-063>065-
077.
&&Hazardous weather outlook, Feb 24, 8:55 AM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
855 AM EST FRI FEB 24 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-251400-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
855 AM EST FRI FEB 24 2012
...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM EST SATURDAY...
...TORNADO WATCH 35 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NEEEDED THIS MORNING AND LIKELY THIS
AFTERNOON.
Event by event
5 thunderstorm wind, 3 hail, 3 tornado. Local standard time, as filed.
Hail, Aiken
- When
- February 24, 12:42 PM EST to 12:48 PM EST
- Where
- Aiken County, North Augusta to Graniteville
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 33.500, -81.970
SKYWARN spotters reported 1 to 1.75 inch hail in the North Augusta area to Graniteville.
Thunderstorm Wind, Aiken
- When
- February 24, 12:42 PM EST to 12:48 PM EST
- Where
- Aiken County, North Augusta to Graniteville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $240,000
- Reported by
- Law Enforcement
- Coordinates
- 33.500, -81.970
Sheriff and SKYWARN spotters reported numerous trees and powerlines down from North Augusta to Graniteville. Some trees were down on homes and other homes suffered minor damage from the winds.
Tornado, Aiken
- When
- February 24, 1:07 PM EST to 1:11 PM EST
- Where
- Aiken County, 1.5 mi SE of Seivern to 4.41 mi E of Seivern
- Rating
- EF2
- Path length
- 3.23 mi
- Path width
- 150 yd
- Continued into
- Lexington, Sc (CAE)
- Property damage
- $240,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.706, -81.380
NWS storm survey confirmed an EF2 tornado touched down north of Wagener near the Aiken/Lexington county line. A two story home that was built up off the ground was destroyed and a brick home was severely damaged. Other homes also suffered damage. Many trees were down as well.
Tornado, Lexington
- When
- February 24, 1:11 PM EST to 1:17 PM EST
- Where
- Lexington County, 3.74 mi SE of Fairview Xrds to 3.7 mi SSE of Pelion
- Rating
- EF1
- Path length
- 5.96 mi
- Path width
- 80 yd
- Property damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.712, -81.324
NWS storm survey found the tornado in Aiken county crossed into Lexington county and took down many trees and did minor damage to a couple of homes.
Thunderstorm Wind, Orangeburg
- When
- February 24, 1:20 PM EST to 1:24 PM EST
- Where
- Orangeburg County, North to Woodford
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 33.620, -81.100
EM reported several trees down along Hwy 321 from North to Woodford.
Thunderstorm Wind, Calhoun
- When
- February 24, 1:46 PM EST to 1:48 PM EST
- Where
- Calhoun County, Lone Star to 3.28 mi NE of St Matthews Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 33.620, -80.600
Dispatch reported trees down east of St. Matthews near Lake Marion along Hwy 267.
Hail, Kershaw
- When
- February 24, 1:47 PM EST to 1:49 PM EST
- Where
- Kershaw County, 2.61 mi WNW of Mc Caskill
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.135, -80.742
Public reported golf ball size hail near the Elgin exit of I-20.
Tornado, Sumter
- When
- February 24, 1:51 PM EST to 1:57 PM EST
- Where
- Sumter County, 4.29 mi WSW of Pinewood to 0.58 mi NNE of Pinewood
- Rating
- EF0
- Path length
- 4.77 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.703, -80.537
EM and Sheriff conducted a damage survey and found an EF0 tornado took downs some trees and tops out of trees from near Lake Marion to the southwest side of Pinewood. There was no structural damage.
Thunderstorm Wind, Sumter
- When
- February 24, 1:55 PM EST
- Where
- Sumter County, Rembert
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.100, -80.500
Public reported trees down in Rembert.
Hail, Sumter
- When
- February 24, 1:58 PM EST to 2:00 PM EST
- Where
- Sumter County, Sumter
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.920, -80.350
Public reported half dollar size hail in Sumter.
Thunderstorm Wind, Lee
- When
- February 24, 2:12 PM EST
- Where
- Lee County, Bishopville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.220, -80.250
Highway Patrol reported a couple of trees down around Bishopville on Shadygrove Church and Cypress roads.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 24, 20121 death · 1 event
- Rip Current in California, February 24, 20121 death · 1 event
- Strong Wind in Virginia, February 24, 20121 death · $2,000 · 1 event
- High Wind in Ohio, February 24, 2012$1.1 million · 50 kt wind · 24 events
- Damaging Winds in Maryland, February 24, 2012$1.1 million · 74 kt wind · 2 events
- Hail and Damaging Winds in Georgia, February 24, 2012$500,000 · 1.75 in hail · 8 events
- High Wind in New York, February 24 to 25, 2012$425,000 · 58 kt wind · 9 events
- Tornado and Damaging Winds in South Carolina, February 24, 2012$128,000 · EF1 · 3 events
- Winter Storm and Winter Weather in Vermont, February 24 to 25, 2012$125,000 · 16 events
- Hail and Damaging Winds in Georgia, February 24, 2012$210,000 · 1.75 in hail · 5 events
- High Wind in Pennsylvania, February 24, 2012$150,000 · 50 kt wind · 3 events
- High Wind in Pennsylvania, February 24, 2012$100,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358534, 358535, 358537, 358538, 358536, 358543, 358541, 358539, 358542, 358540, 358627.